Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 17, NWS Cleveland, OH

April 17, 2018

NWS Cleveland, OH issued this small craft advisory at Apr 17, 2018, 4:09 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2018, 4:09 PM EDT (20:09 UTC)
Expired
Apr 17, 2018, 9:00 PM EDT
In force
5 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

478 
WHUS71 KCLE 172009
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
409 PM EDT Tue Apr 17 2018

LEZ142-143-180100-
/O.EXP.KCLE.SC.Y.0016.000000T0000Z-180417T2000Z/
/O.NEW.KCLE.SC.Y.0017.180417T2009Z-180418T0100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
409 PM EDT Tue Apr 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect until 9 PM EDT this evening. 

* WINDS...West 15 to 25 knots diminishing to 15 to 20 knots.

* WAVES...2 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller
vessels...should stay in port during these conditions.

&&

$$

LEZ144>149-180415-
/O.CON.KCLE.SC.Y.0016.000000T0000Z-180418T0800Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
409 PM EDT Tue Apr 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
WEDNESDAY...

* WINDS...West 15 to 25 knots diminishing to 15 to 20 knots. 

* WAVES...5 to 8 feet subsiding to 2 to 4 feet late tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller
vessels...should stay in port during these conditions.

&&

$$
1 follow-up statement
052 
WHUS71 KCLE 180101
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
901 PM EDT Tue Apr 17 2018


LEZ142-143-180215-
/O.EXP.KCLE.SC.Y.0017.000000T0000Z-180418T0100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
901 PM EDT Tue Apr 17 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have dropped below small craft advisory levels. 

$$

LEZ144>149-180800-
/O.CON.KCLE.SC.Y.0016.000000T0000Z-180418T0800Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
901 PM EDT Tue Apr 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
WEDNESDAY...

* WINDS...West 15 to 25 knots diminishing to 15 to 20 knots.

* WAVES...5 to 8 feet subsiding to 2 to 4 feet late tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller
vessels...should stay in port during these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Apr 17, 3:08 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 17, 3:08 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cleveland OH
308 PM EDT Tue Apr 17 2018

.SYNOPSIS...
Low pressure will move east out of the central Great Lakes
allowing a weak ridge to build east across the area Wednesday. A
fast moving low pressure system will move east across Ohio and
Pennsylvania Wednesday night. A large area of high pressure will
build southeast out of central Canada into the western Great
Lakes by the end of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Low pressure that brought widespread snow to the local area is
now moving east of the Great Lakes at this time. The low brought
accumulating snow to the northeast snowbelt with lighter amounts
to the rest of the forecast area.

As the low pulls away from the region, high pressure will begin
to build east across the region. The high will bring subsidence,
drier air, and a lot of shear; all of which will help to degrade
the potential for lake effect snow overnight. Will taper the
snow off from west to east during the night hours. As the high
builds in, some clearing will work in from the west and south
with the northeast snowbelt areas remaining cloudy or mostly
cloudy overnight.

Clearing will pretty much dominate the area during the morning
hours tomorrow under the influence of the high. However, this
will be short lived as more clouds will spread in from the west
well in advance of the next fast moving storm system that will
arrive Wednesday night.

Rain will spread into the area ahead of a warm front and then
may decrease a bit in the southeast before the low arrives later
Wednesday night. Looking at a possibility that some sleet could
mix in across the northern tier counties late Wednesday night.
Otherwise, a transition from west to east over to snow from rain
is expected in the wake of the low pressure system.

Temperatures will cool off again tonight and concern is how
light winds go in the south and west and timing of the clearing
could cause temperatures to drop lower than forecast for tonight
so they will have to be watched. Then, warm air advection takes
place Wednesday into Wednesday evening ahead of the low pressure
system with cold air advection to follow the low late Wednesday
night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The models continue to trend toward a solution that tracks low
pressure just south of Lake Erie Wednesday night with the
upper low/trough almost overhead at 12Z Thursday. There is a
good chance for precipitation Thursday morning from the trough axis
east and it will probably be cold enough for snow in most areas.
The exception may be the southeast from around Millersburg to
Canton and Youngstown and it will probably not take long for
the rain to change to snow there with decent cold advection and
colder air aloft in the trough. Lapse rates will likely be steep
with decent upward motion until the trough passes and we may still
have one last snowfall (hoping for the last), especially in the
higher terrain from around Cleveland east through the primary and
secondary snowbelt into Pennsylvania. There could well be snow down
into the hills of north central Ohio as well, around Polk, Ashland,
Smithville and Lexington. Will mention a few inches in the snowbelt
and modest amounts elsewhere. Obviously, we will adjust the forecast
with time.

The system is moving quickly with lessening chances for
precipitation Thursday afternoon/night although the trough
slows across the northeast states and a few snow
showers/flurries could linger, especially across northwest PA.

High pressure will slowly build eastward Friday into Saturday. The
flow will likely be northerly which will continue to chill the
lakeshore. Inland areas will warm slowly back toward normal as
we head into the weekend.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
The long term begins Saturday night as high pressure builds toward
the area from the north.  Dry air will be pushing in as well so
would expect partly cloudy to clear skies for the overnight. Low
level flow will be off the lake but 850mb temps should be close to
zero and with subsidence under the high expect the lake to stay out
of the picture. Through the first half of the week this high builds
into the area Sunday and then drifts east to New England on Monday
and Tuesday while 500mb heights build significantly.  Models do show
an upper low tracking east across the southeastern states but as
long as that remains south of the region expecting a rain free long
term with clear to partly cloudy skies and temperatures moderating
through the 50s Sunday into the 60s Monday and 60s, possibly 70s, by
Tuesday.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Last of the synoptic snow is beginning to exit to the east at
this time. This is transitioning to existing lake effect snow
off Lake Michigan into western Ohio and to lake effect snow in
the eastern snowbelt region of the forecast area. Not expecting
much in the way of additional snow accumulation in the east as
shear begins to develop and drier air works its way into the
local area. Expecting improving conditions to take place
overnight with some clearing working its way from west to east
late tonight into tomorrow. Winds will diminish overnight and
shift around to a variable and light situation for tomorrow.
Clouds will begin to spread into the area after 2 PM tomorrow as
the next system approaches from the west.

OUTLOOK...Non-VFR possible again late Wednesday night and
Thursday.

&&

.MARINE...
Brisk west winds on Lake Erie will slowly diminish through tonight
as high pressure builds east. The small craft advisory will continue
from the Islands east until the early morning hours. High pressure
will slide south of the lake on Wednesday, and low pressure will
quickly approach from the midwest. The low looks as though it will
track south of the lake Wednesday night and winds will develop from
the east and back to the northeast and eventually the northwest
by Thursday. Winds will increase by Thursday and a small craft
advisory will be needed again. Winds will lighten up over the
weekend as high pressure slides across the Great Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Wednesday for LEZ144>149.
     Small Craft Advisory until 4 PM EDT this afternoon for LEZ142-
     143.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Kosarik
LONG TERM...TK
AVIATION...Lombardy
MARINE...Kosarik
Hazardous weather outlook, Apr 17, 6:45 AM EDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
645 AM EDT Tue Apr 17 2018

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-181045-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
645 AM EDT Tue Apr 17 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-181045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
645 AM EDT Tue Apr 17 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 17, 12:56 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1256 PM EDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HEAVY SNOW       2 SE PIERPONT           41.73N 80.54W
04/17/2018  M4.0 INCH        ASHTABULA          OH   911 CALL CENTER

            SNOWFALL SINCE 7AM.

&&

THOMPSON
Local storm report, Apr 17, 12:56 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1256 PM EDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HEAVY SNOW       2 SE PIERPONT           41.73N 80.54W
04/17/2018  M4.0 INCH        ASHTABULA          OH   SNOW SPOTTER

            SNOWFALL SINCE 7AM.

&&
CORRECTED SOURCE OF REPORT.

THOMPSON
Local storm report, Apr 17, 1:01 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
101 PM EDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HEAVY SNOW       ERIE                    42.13N 80.09W
04/17/2018  M6.0 INCH        ERIE               PA   911 CALL CENTER

            SNOWFALL OVERNIGHT AND THROUGH THE MORNING. SOME GRAUPEL
            MIXED IN WITH THE SNOW AT TIMES.

&&

THOMPSON
Local storm report, Apr 17, 1:01 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
101 PM EDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HEAVY SNOW       ERIE                    42.13N 80.09W
04/17/2018  M6.0 INCH        ERIE               PA   SNOW SPOTTER

            SNOWFALL OVERNIGHT AND THROUGH THE MORNING. SOME GRAUPEL
            MIXED IN WITH THE SNOW AT TIMES.

&&
CORRECTED SOURCE OF REPORT.

THOMPSON
Local storm report, Apr 17, 2:28 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       ERIE                    42.13N 80.09W
04/17/2018  M4.0 INCH        ERIE               PA   OFFICIAL NWS OBS

            SNOWFALL SINCE 8AM AT THE ERIE AIRPORT

&&

THOMPSON
Local storm report, Apr 17, 3:02 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
302 PM EDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             MCKEAN                  42.00N 80.14W
04/17/2018  M3.5 INCH        ERIE               PA   TRAINED SPOTTER

&&

THOMPSON

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.